Alert archive / Georgia / Tornado Warnings in 1997
Tornado Warning 27, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Oct 25, 1997, 6:46 PM EDT for Atkinson County, Coffee County, Georgia. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 25, 1997, 6:46 PM EDT (22:46 UTC)
- Expired
- Oct 25, 1997, 7:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Atkinson County, GA, Coffee County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 6:59 PM EDT | Tornado F0 | Pearson, GA | Large trees and tops of trees were destroyed. |
| Oct 25, 7:00 PM EDT | Hail 1.5 | Pearson, GA | |
| Oct 25, 7:15 PM EDT | Tornado F0 | Douglas, GA | Large trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 25, 5:15 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 252247 RRA TORJAX GAC003-069-252345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 646 PM EDT SAT OCT 25 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 745 PM EDT FOR PERSONS IN THE FOLLOWING LOCATIONSS... IN SOUTHEAST GEORGIA ...ATKINSON COUNTY...COFFEE COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDCIATED A TORNADO ON THE GROUND NORTHWEST OF PEARSON. THIS TORNADO IS MOVING TOWARDS THE NORTHEAST TOWARDS DOUGLAS AND NICHOLLS. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. K. KUYPER/MOHLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 25, 2:51 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Oct 25, 2:51 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EDT SAT OCT 25 1997 LIMITED MSTR/LIFT DYNAMICS AVBL OVR NE FL/SE GA PRECLUDING ANY CONVECTIVE ACTIVITY ATTM AND RADAR RMNS CLEAR SO FAR THIS AFTN. ALL CONVECTION TDA BEING FOCUSED ALG E-W ORIENTED FNTL BOUNDARY DRAPED THRU NRN GA/AL BEING ENHANCED BY LEFT FNT QUAD OF U/L JTSTRM OVR E AR/SE GA. SATL INDICATING BAND OF ENHANCED CLDS SPRDG NWD IN GLF. UPR LVL MSTR FIELDS INCRG AS MSTR TRANSPORTS UP FM THE GLF AS S-SWLY FLO ALF PERSISTS. LIMITED DYNAMICS EXPECTED OVR FA TNGT THEREFORE ANY SHRA DVLPMNT SHOULD NOT BE VERY EXTENSIVE. ELEVATED DEWPTS IN THE UPPER 60-LO 70 DEGREE RANGE THRUT CWA ATTM AND GUIDANCE HOLDS THEM HIGH AS SLY FLO CONTS. WITH HI DWPTS AREA OF FOG WILL BE FAVORABLE SUN MRNG BUT RMNS DEPENDANT ON AMT OF CLDS OVR LINGERING OVR AREA. DEEP VERTICALLY STACKED LO OVR SRN PLAINS STEADILY SHIFTS E THEN ENE AND BECMG POSITIVILY TILTED THRU FCST PD WITH STG JTSTRM SETTING UP FM THE LOW MS VALLEY TO THE OHIO VALLEY AREA. MN RH VALUES ON THE RISE OVR OUR CWA THRU SUNDAY WITH HIR VALUES RMNG OVR THE NRN 1/2 OF OUR CWA. ASSOCD FNT TO MOVE EWD THRU THE CNTRL GLF SUNDAY NIGHT AND OVR OUR CWA MON. PRELIhM SSI ET 068/080 068/076 03356 JAX ET 068/082 067/077 03345 GNV ET 068/083 066/078 03334 MOBBS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 6:25 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 65 min |
| Oct 25, 7:26 PM EDT | Severe Thunderstorm Warning | JAX | Ware | 64 min |
| Oct 25, 7:58 PM EDT | Severe Thunderstorm Warning | JAX | Bacon, Pierce | 62 min |
Nearby
Tornado Warnings in Georgia, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.